Alert archive / New Mexico / Special Weather Statements in 2024
Special Weather Statement, NWS Albuquerque, NM
NWS Albuquerque, NM issued this special weather statement at Aug 21, 2024, 7:21 PM MDT for San Juan County, New Mexico. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2024, 7:21 PM MDT (01:21 UTC)
- Expired
- Aug 21, 2024, 7:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Albuquerque, NM
- Hail
- 0.00 in
- Wind
- 50
County San Juan County, NM
The radar
The Albuquerque radar (KABX), 207 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:41 PM MDT | TSTM WND GST 66 | 3 W Farmington, NM | ASOS station KFMN Farmington Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4197 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
745
WWUS85 KABQ 220121
SPSABQ
Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT Wed Aug 21 2024
NMZ201-203-204-220145-
Far Northwest Highlands-Northwest Highlands-Northwest Plateau-
721 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RIO ARRIBA AND
NORTHEASTERN SAN JUAN COUNTIES THROUGH 745 PM MDT...
At 720 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Shiprock to 12 miles south of
Turley. Movement was north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Farmington, Bloomfield, Aztec, Navajo Dam, Kirtland, NAPI
Headquarters, Fruitland, Upper Fruitland, Archuleta, and Navajo Lake
State Park.
This includes the following highways...
Highway 550 between Mile Markers 129 and 174.
Highway 64 between Mile Markers 27 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3700 10737 3641 10781 3643 10856 3700 10866
TIME...MOT...LOC 0120Z 201DEG 36KT 3662 10865 3657 10774
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
GuyerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:50 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 21, 5:50 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 550 PM MDT Wed Aug 21 2024 ...New AVIATION... .SYNOPSIS... Issued at 249 PM MDT Wed Aug 21 2024 The recent intense heat will give way to more typical weather for late August for much of central and western NM. The coverage of showers and thunderstorms will increase farther east toward the Rio Grande Valley and central mountain chain through the end of the week. Unfortunately, eastern NM will remain mostly dry and very hot with widespread 90s and low 100s. Greater coverage of storms is possible by the weekend and early next week with even cooler temperatures for the entire region. Flash flooding may occur for areas that pick up several rounds of heavy rainfall, especially wildfire burn scars. && .SHORT TERM... (This evening through Thursday night) Issued at 249 PM MDT Wed Aug 21 2024 Thunderstorms have developed with daytime heating over the higher terrain especially along the Continental Divide and the northern mountains. Moisture over the region is just not quite robust enough to support persistent updrafts so any storms will pulse in intensity and be short lived. Outflow boundary collisions will provide additional activity later this afternoon over NW New Mexico and could linger into the night. Tomorrow the upper level high pressure over eastern NM should slowly move into TX allowing for monsoon moisture to set up more solidly over western NM. Latest HREF seems to point towards an area from Grants NNW towards Chama as the most favored areas for heavy rainfall and storms. WPC has a slight risk of excessive rainfall for much of the Four Corners with PWATs forecast to be near 1-1.2 inches. This seems to be on the high side compared to the moisture currently over AZ so there is lower confidence in there being this much moisture available for storms and heavy rainfall. Given the questions in moisture and coverage expected, the slight risk of excessive rainfall may be overdone. Upper level flow will be increasing from the SW as well so storms should be moving enough to limit to flooding. It will take storms moving over the same areas to get any kind of flooding. Showers and storms quite possibly get into the ABQ metro area in the late evening hours mainly on the west side. There could be some brief heavy rainfall with this kind of activity but also gusty winds/blowing dust with storm outflow. Last but not least will be the heat risk for tomorrow. High temperatures forecast for Thursday should be lower with the increased storm activity over W and N NM. The forecast still holds onto low/mid 90s in the ABQ metro area which will be just cool enough to not need a heat advisory. We will most likely need a heat advisory for Chaves Co and maybe up through Roosevelt and Curry Counties. Roswell should hit around 105 degrees again with Clovis getting close to that mark. The upper level high pressure becomes more firmly established over TX/OK so a similar pattern should be in place over New Mexico on Friday. && .LONG TERM... (Friday through Sunday) Issued at 249 PM MDT Wed Aug 21 2024 The overall longwave pattern will have changed very little by Friday as a 597dm high center focuses near Wichita Falls, TX and an H5 low moves into northern CA. The axis of monsoon moisture will be draped from south to north across western NM. PWATs will average 1.1" within the plume. Sufficient heating and instability will lead to at least scattered storms over central and western NM. The greatest coverage will focus along the Cont Divide with south to north storm motion allowing for some training cells. Not much change is expected Saturday and Sunday as the moisture axis remains draped from S/SW to N/NE across western NM. The H5 low that was moving into northern CA will have weakened and washed out across the Great Basin by the weekend. This will allow storm motions to become more erratic with a general N/NE drift. The risk for locally heavy rainfall will increase with PWATs increasing to around 1.2" over western NM. Temps will cool closer to normal for central and western areas with the greater storm coverage. Eastern NM will remain hot. One last day of Heat Advisories may be needed for Roswell Friday with highs near 105F, then temps trend closer to 100F over the weekend. && .AVIATION... (00Z TAFS) Issued at 544 PM MDT Wed Aug 21 2024 At 545pm...SHRA/TS stretched from near Lordsburg north to Gallup and Shiprock then across northern NM to near Raton and Clayton. Some of the stronger cells may produce outflow wind gusts near 50kt with brief MVFR vsbys in heavy rainfall. Precip will linger west of the Cont Divide thru the predawn hours again tonight while clearing occurs elsewhere. A more significant batch of SHRA/TS will develop over central and western NM Thursday after 11am then move north and east toward the RGV. This activity will be more organized than today with larger clusters of rainfall. Convective outflows may exceed 45kt along with locally heavy rainfall west of the central mt chain. && .FIRE WEATHER... Issued at 249 PM MDT Wed Aug 21 2024 Critical fire weather conditions are not expected through at least the next seven days. Chances for wetting storms will increase across western and central NM tomorrow as monsoon moisture moves into the region. Eastern NM remains on the dry side but winds remain below critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 64 86 62 86 / 30 40 70 50 Dulce........................... 51 86 50 83 / 30 60 70 60 Cuba............................ 56 85 55 83 / 40 50 60 70 Gallup.......................... 57 84 55 85 / 50 80 50 60 El Morro........................ 56 81 54 81 / 60 80 60 80 Grants.......................... 57 85 55 85 / 50 80 50 70 Quemado......................... 56 82 55 83 / 50 80 50 70 Magdalena....................... 62 87 61 85 / 10 50 30 60 Datil........................... 57 82 55 82 / 30 80 40 70 Reserve......................... 57 87 55 88 / 30 80 50 70 Glenwood........................ 65 92 64 92 / 30 70 50 60 Chama........................... 50 79 49 75 / 40 50 60 70 Los Alamos...................... 62 85 60 83 / 20 40 40 60 Pecos........................... 61 86 59 83 / 10 30 20 50 Cerro/Questa.................... 53 84 53 81 / 20 30 40 50 Red River....................... 49 74 49 71 / 20 40 40 50 Angel Fire...................... 44 78 45 75 / 10 30 20 50 Taos............................ 54 87 54 84 / 20 30 30 40 Mora............................ 53 84 53 81 / 10 30 20 50 Espanola........................ 61 94 60 91 / 20 30 40 40 Santa Fe........................ 62 87 61 85 / 10 30 30 50 Santa Fe Airport................ 62 90 60 89 / 10 30 30 40 Albuquerque Foothills........... 68 93 66 91 / 10 30 40 40 Albuquerque Heights............. 66 95 65 93 / 10 30 40 40 Albuquerque Valley.............. 65 97 65 95 / 10 30 40 30 Albuquerque West Mesa........... 68 95 66 93 / 20 30 40 40 Belen........................... 64 96 63 95 / 10 20 30 30 Bernalillo...................... 66 97 64 96 / 10 30 40 40 Bosque Farms.................... 63 96 62 94 / 10 20 30 30 Corrales........................ 67 97 65 95 / 10 30 40 40 Los Lunas....................... 65 96 64 94 / 10 20 30 30 Placitas........................ 65 93 63 92 / 10 30 30 40 Rio Rancho...................... 67 95 65 94 / 20 30 40 40 Socorro......................... 68 98 66 97 / 5 30 20 30 Sandia Park/Cedar Crest......... 59 87 58 85 / 10 30 30 50 Tijeras......................... 62 90 60 90 / 10 30 30 50 Edgewood........................ 57 90 56 90 / 5 30 20 40 Moriarty/Estancia............... 54 91 55 90 / 5 20 20 40 Clines Corners.................. 59 87 57 85 / 5 20 20 30 Mountainair..................... 59 89 58 88 / 0 20 20 40 Gran Quivira.................... 59 89 58 88 / 0 20 20 40 Carrizozo....................... 66 93 65 93 / 0 20 20 30 Ruidoso......................... 62 85 60 85 / 0 30 10 30 Capulin......................... 57 88 57 86 / 20 20 20 20 Raton........................... 57 91 56 89 / 10 20 20 20 Springer........................ 57 92 57 91 / 10 20 20 10 Las Vegas....................... 57 88 56 86 / 10 20 20 40 Clayton......................... 64 96 65 94 / 10 5 10 5 Roy............................. 61 92 60 90 / 10 10 20 10 Conchas......................... 64 100 66 98 / 5 5 20 5 Santa Rosa...................... 64 95 63 93 / 5 10 10 10 Tucumcari....................... 66 100 67 101 / 0 0 10 0 Clovis.......................... 71 103 71 100 / 0 0 5 0 Portales........................ 70 103 71 100 / 0 0 0 0 Fort Sumner..................... 66 100 68 99 / 0 5 10 5 Roswell......................... 72 105 73 104 / 0 5 5 0 Picacho......................... 66 97 65 96 / 0 10 5 10 Elk............................. 62 95 62 94 / 0 20 5 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM MDT this evening for NMZ219-238. && SHORT TERM...39 LONG TERM....42 AVIATION...42
In the hours before
Special weather statement, Aug 21, 5:36 PM MDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
536 PM MDT Wed Aug 21 2024
NMZ202-205-206-220000-
West Central Plateau-Chuska Mountains-West Central Mountains-
536 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MCKINLEY COUNTY
THROUGH 600 PM MDT...
At 535 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or near Gallup, moving north at 10 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Airport indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Red Rock State Park, Twin Lakes,
Mentmore, Allison, and Gamerco.
This includes Interstate 40 between Mile Markers 12 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3543 10867 3541 10889 3568 10899 3573 10865
TIME...MOT...LOC 2335Z 171DEG 10KT 3557 10881
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GuyerSpecial weather statement, Aug 21, 6:23 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
623 PM MDT Wed Aug 21 2024
NMZ201-202-205-220100-
West Central Plateau-Chuska Mountains-Northwest Plateau-
623 PM MDT Wed Aug 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MCKINLEY AND
SOUTHWESTERN SAN JUAN COUNTIES THROUGH 700 PM MDT...
At 623 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sheep Springs, or 37 miles north of Gallup, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sheep Springs, Brimhall Nizhoni, Tohatchi, Coyote Canyon, and
Naschitti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3625 10882 3614 10843 3574 10858 3583 10884
TIME...MOT...LOC 0023Z 194DEG 17KT 3606 10866
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
GuyerSpecial weather statement, Aug 21, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
721 PM MDT Wed Aug 21 2024
NMZ201-203-204-220145-
Far Northwest Highlands-Northwest Highlands-Northwest Plateau-
721 PM MDT Wed Aug 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN RIO ARRIBA AND
NORTHEASTERN SAN JUAN COUNTIES THROUGH 745 PM MDT...
At 720 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Shiprock to 12 miles south of
Turley. Movement was north at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Farmington, Bloomfield, Aztec, Navajo Dam, Kirtland, NAPI
Headquarters, Fruitland, Upper Fruitland, Archuleta, and Navajo Lake
State Park.
This includes the following highways...
Highway 550 between Mile Markers 129 and 174.
Highway 64 between Mile Markers 27 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3700 10737 3641 10781 3643 10856 3700 10866
TIME...MOT...LOC 0120Z 201DEG 36KT 3662 10865 3657 10774
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:23 PM MDT | Special Weather Statement | ABQ | 37 min | |
| Aug 21, 7:48 PM MDT | Special Weather Statement | ABQ | San Juan | 42 min |
| Aug 21, 8:13 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| Aug 22, 1:42 AM MDT | Heat Advisory | ABQ | Chaves, Curry, De Baca, Quay, Roosevelt | 18 hr |
| Aug 22, 1:36 PM MDT | Special Weather Statement | ABQ | Colfax | 24 min |
| Aug 22, 1:57 PM MDT | Heat Advisory | ABQ | Chaves | 30 hr |
| Aug 22, 2:29 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Aug 22, 3:34 PM MDT | Special Weather Statement | ABQ | Valencia | 26 min |
| Aug 22, 3:36 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 39 min |
| Aug 22, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Valencia | 42 min |
| Aug 22, 4:18 PM MDT | Dust Storm Warning | ABQ | Bernalillo | 27 min |
| Aug 22, 4:39 PM MDT | Special Weather Statement | ABQ | McKinley | 51 min |
Nearby
Special Weather Statements in New Mexico, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.